Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 34, NWS Blacksburg, VA

May 18, 1995Floyd County, Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 1995, 7:30 PM EDT for Floyd County, Montgomery County, Virginia. It was in force for 45 min.

The area

The counties it named.

The facts

Issued
May 18, 1995, 7:30 PM EDT (23:30 UTC)
Expired
May 18, 1995, 8:15 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Floyd County, VA, Montgomery County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 182332
SVRRNK
VAC063-121-190015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT THU MAY 18 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTHWEST VIRGINIA
 
   ...NORTHERN FLOYD COUNTY...SOUTHERN MONTGOMERY COUNTY
 
AT 730 PM DOPPLER WEATHER RADAR IN BALCKSBURG INDICATED A SEVERE
THUNDERSTORM 5 MILES SOUTHWEST OF RINER MOVING EAST-NORTHEAST AT 35 MPH.
HAIL UP TO QUARTER SIZE IS POSSIBLE.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:35 PM EDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 18, 2:35 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU MAY 18 1995

RECOMMENDATIONS...

WBC...RDU AND CRW...DO WHAT YOU WANT...HV HAD NO TIME TO LOOK AT
MUCH OF ANYTHING.

DISCUSSION...SMALL BOW ECHO PRODUCED NUMEROUS REPORTS OF DOWNED
POWER LINES AND TREES AND POWER OUTAGES ACRS NRN PORTION OF THE CWA.
OUTFLOW BNDRY FROM THIS CONVECTION NOW SHOWG UP ON SAT PICTS FROM ERN
APPOMATTOX COUNTY SOUTHWEST TO GRAYSON COUNTY. EXPpECT SEVERE TRW TO
DVLP HERE DURG THE NEXT FEW HOURS.

MTE

In the hours before

Special weather statement, May 18, 2:50 PM EDT, 4 hours 40 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
25O PM EDT THU MAY 18 1995

FOR THE TIME BEING...SEVERE THUNDERSTORMS HAVE MOVED OUT OF
SOUTHWEST VIRGINIA. HOWEVER...THUNDERSTORM DEVELOPMENT IS POSSIBLE
THROUGH THE REMAINDER OF THE AFTERNOON...ALONG A LINE FROM NORTHERN
CHARLOTTE COUNTY TO MARTINSVILLE TO NEAR GALAX AND IN THE MOUNTIANS
OF SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA.

IN ADDITION...THUNDERSTORM DEVELOPMENT IN SOUTHERN KENTUCKY WILL
LIKELY SPREAD BACK INTO SOUTHWEST VIRGINIA LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

MTE
Special weather statement, May 18, 5:09 PM EDT, 2 hours 21 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-182230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 PM EDT THU MAY 18 1995

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1000 PM TONIGHT FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA. IN THE BLACKSBURG AREA OF RESPONSIBILITY...
THIS WATCH INCLUDES THE COUNTIES OF SMYTH AND TAZEWELL IN SOUTHWEST
VIRGINIA...AND MERCER...SUMMERS...MONROE AND GREENBRIER IN WEST
VIRGINIA.

AT 510 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS IN
EASTERN KENTUCKY THAT WILL BE MOVING INTO FAR SOUTHWEST VIRGINIA
DURING THE NEXT HOUR. THESE STORMS COULD AFFECT THE ABOVE MENTIONED
EASTERN PORTIONS OF THE WATCH AREA BY 700 PM.

IN ADDITION...SCATTERED THUNDERSTORMS WERE DEVELOPING AHEAD OF THE
LINE IN SOUTHWEST VIRGINIA. THESE COULD INTENSIFY SUDDENLY.

PEOPLE IN THE WATCH AREA SHOULD REMAIN ALERT TO THE WEATHER THIS
EVENING. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL NEWS MEDIA FOR
FURTHER UPDATES OR POSSIBLE WARNINGS.

JJ
Local storm report, May 18, 5:26 PM EDT, 2 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

520 PM         HENRY             GOLFBALL SIZE HAIL IN FIELDALE.

MTE
Local storm report, May 18, 5:28 PM EDT, 2 hours 2 minutes before
LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

18/520 PM     HENRY              GOLFBALL SIZE HAIL IN FIELLDALE.

MTE
Special weather statement, May 18, 6:11 PM EDT, 1 hour 19 minutes before
VAZ007-009-WVZ042>045-182345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
610 PM EDT THU MAY 18 1995

...THE SEVERE THUNDERSTORM WATCH FOR TAZEWELL AND SMYTH COUNTIES HAS
BEEN UPGRADED TO A TORNADO WATCH VALID UNTIL MIDNIGHT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MERCER ...SUMMERS
...MONROE... AND GREENBRIER COUNTIES IN WEST VIRGINIA UNTIL 10 PM...

AT 610 PM RADAR SHOWED LARGE TORNADIC THUNDERSTORMS OVER
EASTERN KENTUCKY AND EXTREME SOUTHWEST VIRGINIA MOVING TO THE
EAST-NORTHEAST AROUND 45 MPH. THESE STORMS WILL APPROACH TAZEWELL
AND SMYTH COUNTIES BETWEEN 700 AND 730 PM.

OTHER THUNDERSTORMS WERE MOVING ACROSS SOUTHERN WEST VIRGINIA AND
WILL AFFECT TH0E GREENBRIER VALLEY DOWN TO BLUEFIELD BETWEEN 620 AND
700 PM.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DANGEROUS
WEATHER SITUATION.

JDS
Local storm report, May 18, 7:13 PM EDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 PM EDT THU MAY 18 1995

DATE/TIME     COUNTY/CITY        EVENT

18/1150 AM    GILES              STRONG WINDS BLEW DOWN TREES AND POWER
                                 LINES IN PEARISBURG.

18/1242 PM    ROANOKE            STRONG WINDS BLEW A TREE ON A CAR 4
                                 MILES NORTHEAST OF ROANOKE.

18/505 PM     PATRICK            DIME SIZE HAIL IN STUART.

18/n525 PM     MARTINSVILLE CITY  NICKEL SIZE HAIL IN MARTINSVILLE CITY.

18/530 PM     PITTSYLVANIA       QUARTER SIZE HAIL 1 MILES SOUTH OF
                                 CHATHAM.

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 12:33 PM EDTSevere Thunderstorm WarningRNKBotetourt42 min
May 18, 12:48 PM EDTSevere Thunderstorm WarningRNKBedford42 min
May 18, 12:53 PM EDTSevere Thunderstorm WarningRNKRockbridge37 min
May 18, 1:01 PM EDTSevere Thunderstorm WarningRNKAmherst44 min
May 18, 1:35 PM EDTSevere Thunderstorm WarningRNKBuckingham40 min
May 18, 3:28 PM EDTSevere Thunderstorm WarningRNKHenry32 min
May 18, 4:03 PM EDTSevere Thunderstorm WarningRNKHenry27 min
May 18, 4:39 PM EDTSevere Thunderstorm WarningRNKPatrick51 min
May 18, 5:11 PM EDTSevere Thunderstorm WarningRNKHenry49 min
May 18, 5:14 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
May 18, 5:55 PM EDTSevere Thunderstorm WarningRNKPittsylvania50 min
May 18, 6:50 PM EDTSevere Thunderstorm WarningRNKTazewell55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.